We exist to improve the lives
of everyone affected by epilepsy

Viagra linked to seizures

22 October, 2002

The anti-impotence drug Viagra has been shown to cause seizures in people with no history of epilepsy, according to a study in the British Medical Journal.

Researchers from the Wolfson Medical Centre in Holon, Israel, detailed two cases where the drug had led to a seizure some hours after being taken for the first time.

In the first case, a 63 year old man was admitted to hospital after having a tonic-clonic seizure three hours after taking the drug. Tests for epilepsy were negative, so he was discharged and advised to stop taking the drug. Three months later, he took another Viagra pill and had a further seizure four hours later.

In other case, a 54 year old had his first tonic-clonic seizure four and a half hours after taking Viagra for the first time. In his case also, tests showed no sign of epilepsy.

The researchers warned that doctors should be aware of the risk and called for the further research into the link.

Type: